Michigan, 2012Damaging Winds in Michigan, July 5, 2012
July 5, 2012 · NWS IWX · 3 events in 1 county or zone
A disturbance moved along the northeastern periphery of a strong upper level ridge. Moderate to extreme instability existed as the feature moved into far southern lower Michigan, sparking off showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moved along the northeastern periphery of a strong upper level ridge. Moderate to extreme instability existed as the feature moved into far southern lower Michigan, sparking off showers and thunderstorms. A low shear environment resulted in pulse-type thunderstorms developing along a outflow boundary. Isolated damaging winds occurred as the storms collapsed and tapped into around 1300 j/kg of downdraft CAPE.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 12:30 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 5, 12:30 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
130 PM EDT THU JUL 5 2012
...DANGEROUS HEAT TO CONTINUE THROUGH SATURDAY...
.AVIATION...
VFR CONDITIONS ONCE AGAIN THROUGH PERIOD. VERY LOW CHANCE FOR
ISOLATED TSRA IN HEAT OF AFTERNOON WITH A FEW WEAK BOUNDARIES BUT
PROBABILITIES REMAIN 10 PERCENT OR LESS THUS NO NEED FOR INCLUSION
INTO FORECAST AT THIS TIME.
&&
.SHORT TERM...
TORRID UPR LVL RIDGE CNTRD OVR WRN MOS WILL CONT AN EWD EXPANSION
ACRS THE SRN LAKES THIS PD ALG W/A CONCURRENT INTENSIFICATION OF LL
THERMAL RIDGE. IN FACT GIVEN PREPONDERANCE OF MODEL BASED
DATA...ALL-TIME RECORD HIGHS AGAIN LOOK TO BE IN JEOPARDY FRI AS H85
TEMPS MAX OUT ARND 27C AND ESP IN LIGHT OF XPCD POS FEEDBACK OVRTOP
DROUGHT AREA W/WIDESPREAD MID 100 DEGREE TEMPS.
NR TERM PD THROUGH THIS EVENING REMAINS THE MOST TROUBLING FM A FCST
STAND POINT ESP W/SWD SAGGING OUTFLW BNDRY DIVING SWD OVR LK MI.
INTENSE CONV CLUSTER OVR CNTRL LWR MI CONTS TO DVLPG SEWD INTO
EXISTING DEEP THETA-E PLUME/INSTABILITY RESERVOIR YET LOOKS TO MISS
NE ZONES WHILE TRAILING PORTION OF BNDRY WWD XPCD TO DO NOTHING.
HWVR THIS LEADS TO SECONDARY CONCERN OF WHERE OUTFLW STALLS...AND OF
WHICH MAY PROVIDE ENOUGH OF A TRIGGER FOR REDVLPMNT OF AFTN CONVN
TIMED W/PK HEATING/DESTABILIZATION. UPSTREAM SNDG DIAGNOSIS INLINE
W/LARGER SCALE SYNOPTIC SIGNALS WOULD GENERALLY DISFVR AFTN
DVLPMNT EXCEPT OUTSIDE NE IN/NW OH IN MOST LIKELY PROXIMITY TO
STALLED OUTFLW YET CAN NOT RULE OUT DVLPMNT INVOF OF OUTFLW BNDRY
FURTHER WWD EITHER. HWVR PER ADDNL HGT RISES ALOFT AND PRESENCE OF
LOW THETA-E BUBBLE AT H7...SUSPECT DEEP MIXING MAY LEAD TO SIG SFC
BASED MSTR EROSION THIS AFTN AS OBSVD OVR SRN WI/NRN IL YDA AND WILL
SIDE W/A PERSISTENCE WEIGHTED DRY FCST. REGARDLESS OF CONV
POTENTIAL...CONTD INTENSIFICATION OF LL THERMAL RIDGE...1-2C
WARMER THAN YDA...FVRS WARMEST EXTENT OF MODEL GUIDANCE THIS AFTN.
&&
.LONG TERM... /SATURDAY THROUGH WEDNESDAY/
FOCUS OF FORECAST WILL TURN TO SLOW MOVING FRONTAL BOUNDARY TO DROP
INTO THE REGION SAT INTO SUNDAY TO HOPEFULLY USHER IN COOLER AND
LESS HUMID AIR. ECMWF CONTINUES TO BE THE SLOWEST WITH THE BOUNDARY
(AND LEAST EVENTFUL) SINKING IT OVER THE AREA MORE IN THE SUNDAY
TIME FRAME. EVENTUALLY IT APPEARS TO STALL OUT AND SOME INDICATIONS
SEVERAL WAVES COULD MOVE ALONG IT TO BRING RAIN CHANCES..HOWEVER
WITH LOW CONFIDENCE IN ANY ONE SOLUTION ONLY POPS WARRANTED ATTM
WILL BE AHEAD AND NEAR THE FRONT STARTING SAT AFTERNOON INTO SUNDAY.
ALLBLEND PUSHED POPS SOUTH TOO FAST SO HAVE STEERED AWAY AND
MAINTAINED LOW END CHC POPS LONGER. WITH THE SLOWER ARRIVAL OF THE
FRONT...ONE MORE HOT DAY WILL LIKELY BE IN STORE FOR THE AREA. 850
MB TEMPS WILL STILL BE IN THE 22 TO 24 CELSIUS RANGE...WHICH IF
LITTLE CLOUD COVER GETS IN THE WAY...WOULD BE ENOUGH TO SEND
EVERYONE WELL INTO THE 90S WITH ECMWF SFC TEMPS PUSHING 100 ONCE
AGAIN IN SOUTHERN THIRD OF THE AREA. HAVE WENT UPWARD JUST A BIT
FROM PREV FORECAST...BUT NOT OVERLY AGGRESSIVE WITH TEMPS INTO THE
MID 90S TO NEAR 100.
FOR THE REMAINDER OF THE FORECAST...MAINTAINED DRY CONDITIONS WITH
TEMPS POPULATED USING BIAS CORRECTED CONSALL WHICH STAYED ON THE
WARMER...MORE REALISTIC SIDE OF THINGS GIVEN THE PATTERN. THIS WILL
STILL SEND TEMPS BACK INTO THE MUCH MORE COMFORTABLE AND SEASONABLE
80S. BY WEDNESDAY...INFLUENCE OF UPPER LOW TO THE NORTH MAY BE LOST
ENOUGH TO ALLOW TEMPS TO MAKE A RUN TOWARDS 90 ONCE AGAIN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT /7 PM CDT/ SATURDAY FOR
INZ003>009-012>018-020-022>027-032>034.
MI...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR MIZ077>081.
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ001-002-
004-005-015-016-024-025.
LM...NONE.
&&
SHORT TERM...T
LONG TERM...FISHER
AVIATION...LASHLEYHazardous weather outlook, Jul 5, 3:12 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 AM EDT THU JUL 5 2012
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-060815-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
412 AM EDT THU JUL 5 2012 /312 AM CDT THU JUL 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT
INDEX READINGS OF 105 TO 115 ARE EXPECTED. OVERNIGHT HEAT INDEX
READINGS WILL ONLY FALL TO THE MID TO POSSIBLY UPPER 70S TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT INDEX
READINGS OF 105 TO 115 ARE EXPECTED FRIDAY AND 100 TO 110 ON
SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-060815-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
412 AM EDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
Thunderstorm Wind, Hillsdale
- When
- July 5, 1:45 PM EST to 1:46 PM EST
- Where
- Hillsdale County, 2.05 mi W of North Adams
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.970, -84.570
Emergency management officials reported trees and power lines were down along North Adams Road, between Jonesville and North Adams.
Thunderstorm Wind, Hillsdale
- When
- July 5, 3:18 PM EST to 3:19 PM EST
- Where
- Hillsdale County, Fountain Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.830, -84.530
Emergency management officials reported power lines were down near Bird Lake.
Thunderstorm Wind, Hillsdale
- When
- July 5, 3:25 PM EST to 3:26 PM EST
- Where
- Hillsdale County, 0.51 mi W of Hillsdale
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.920, -84.630
Emergency management officials reported a tree was blown down on the south side of Hillsdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386583, 386584, 386585.